Montana, 2011

Winter Storm in Montana, February 6 to 7, 2011

February 6 to 7, 2011 · NWS BYZ · 7 events in 7 counties and zones

A strong warm air advection pattern developed ahead of an arctic cold front. The airmass was rich with pacific moisture and very unstable.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong warm air advection pattern developed ahead of an arctic cold front. The airmass was rich with pacific moisture and very unstable. A strong frontogenesis band set up over portions of the Billings Forecast Area which resulted in bands of heavy snow. In addition, gusty northeast winds produced blowing and drifting snow as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 6, 9:23 PM MST, 37 minutes earlier.

Area forecast discussion, Feb 6, 9:23 PM MST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
923 PM MST SUN FEB 6 2011

.SHORT TERM...VALID FOR MON AND TUE...

UPDATE TO ZFP AND WRKAFP FOR MIN TEMPERATURES TONIGHT. UPDATED
EARLIER TO DELAY ONSET OF WINTER STORM WARNINGS AND TO LOWER EVENING
POPS OVER WESTERN AND N CENTRAL AREAS. LATEST RADAR STILL SHOWED
STRONGEST ECHOES OVER WESTERN MT...SO TIMING OF PRECIPITATION
TONIGHT WAS IN GOOD SHAPE. THE DELAY IN PRECIPITATION ONSET HAS
ALLOWED TEMPERATURES OVER THE WESTERN ZONES TO FALL MORE THAN
PREVIOUSLY EXPECTED...SO HAVE UPDATED TO LOWER THE MINS IN THESE
AREAS.

OTHERWISE...STRONG SHORTWAVE ON WATER VAPOR IMAGERY THIS
EVENING...WAS MOVING INTO BC. SYSTEM WILL SLIDE SE THROUGH ID/W MT
ON MON ACCOMPANIED BY STRONG Q-VECTOR CONVERGENCE...AND STEEP LAPSE
RATES DUE TO COLD AIR ALOFT. WARM ADVECTION WILL PRECEDE THE WAVE
TONIGHT BRINGING SNOW TO THE AREA. IN ADDITION...JET DIVERGENCE WILL
ADD TO THE LIFT OVER THE AREA TONIGHT. AS THE WAVE MOVES SE DURING
MON...IT WILL PULL A COLD FRONT INTO THE REGION. A BAND OF
FRONTOGENESIS WILL ACCOMPANY THE FRONT. THE SYSTEM WILL HAVE
ABUNDANT PACIFIC MOISTURE WITH IT AND MODELS SHOWED A FAIR AMOUNT OF
QPF OVER THE AREA OVER THE NW AND CENTRAL ZONES. TIME-HEIGHT CROSS
SECTIONS SUGGESTED STRONG LIFT AND INSTABILITY IN THE FAVORED
DENDRITIC GROWTH ZONE WHICH WILL RESULT IN HIGH SNOWFALL RATES
DURING THE DAY ON MON. THE SNOW AMOUNTS OVER THE NW AND CENTRAL
ZONES MAY BE A LITTLE UNDERDONE IN THE CURRENT FORECAST. THE NEXT
SHIFT WILL HAVE THE FULL SUITE OF 00Z MODEL DATA TO EVALUATE WHETHER
SNOW AMOUNTS SHOULD BE RAISED OVER THESE AREAS. ARTHUR

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

EXTENDED FORECAST IS QUIET AS THE REGION WILL SEE SLOWLY BACKING
FLOW ALOFT THROUGH THE PERIOD AS AN UPPER LEVEL RIDGE TRIES TO
SHIFT EAST FROM THE PACIFIC NORTHWEST AND WEAKENS THROUGH THE
PERIOD. BIGGEST WEATHER TRANSITION WILL BE FROM THE REMNANTS OF A
COLDER HIGH PRESSURE ON WEDNESDAY SHIFTING INTO WARMER DOWNSLOPING
PATTERN FOR THURSDAY AND BEYOND. SINCE FLOW ALOFT INITIALLY STARTS
NORTH NORTHWESTERLY THINK BETTER CHANCES FOR WIND ISSUES IN THE
GAP FLOW AREAS AND PARADISE VALLEY WILL EMERGE FOR FRIDAY AND THE
WEEKEND. ANOTHER FORECAST NUANCE THAT MAY BE A FACTOR TOWARDS THE
WEEKEND WILL BE COLD AIR DRAINING FROM THE BIG HORN BASIN INTO THE
YELLOWSTONE WITH BIG TEMPERATURE DIFFERENTIALS SETTING UP FROM
BILLINGS WEST TO COLUMBUS. FAIRLY MINOR DETAIL IN THE FORECAST AT
THIS POINT BUT MIGHT BE POSSIBLE TO SEE BILLINGS HIGHS 10 DEGREES
COOLER THAN ROUNDUP AND LIVINGSTON IF THE PATTERN WORKS OUT. LOOKS
FAIRLY DRY THOUGH OROGRAPHICS OVER THE HIGHER PEAKS MAY YIELD SOME
SHOWERS BUT ANY PRECIPITATION SHOULD BE MINIMAL. BORSUM

&&

.AVIATION...

MAINLY VFR TO MVFR FLIGHT CONDITIONS WILL PREVAIL ACROSS THE
REGION THROUGH LATE THIS EVENING IN ADVANCE OF THE APPROACHING
WARM FRONT. SNOW...HEAVY AT TIMES...IS EXPECTED TO SPREAD FROM
WEST TO EAST ACROSS THE REGION...BEGINNING LATE TONIGHT...WITH
BEST CHANCES AFTER MIDNIGHT AND THROUGH THE DAY MONDAY. FLIGHT
CONDITIONS WILL DIMINISH RAPIDLY TO IFR AND LIFR...WITH LOCALIZED
VLIFR AS SNOW BEGINS TO FALL AND INCREASE IN INTENSITY. THESE
CONDITIONS WILL PREVAIL THROUGH MUCH OF THE DAY MONDAY. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 013/019 909/009 903/024 015/027 024/036 027/040 027/039
    89/S    81/B    00/U    11/N    11/N    11/N    12/W
LVM 009/024 908/012 902/025 013/033 024/040 026/045 026/038
    89/S    71/B    01/N    11/N    11/N    11/N    22/W
HDN 013/017 912/009 911/024 006/033 016/040 020/045 021/040
    89/S    71/B    00/U    11/B    11/B    11/B    12/J
MLS 007/009 916/005 913/018 003/025 012/033 015/039 015/035
    47/S    20/U    00/U    01/B    10/B    01/B    12/J
4BQ 006/013 912/008 911/023 005/028 016/038 018/044 017/041
    38/S    61/U    00/U    11/B    11/B    11/B    12/J
BHK 000/006 918/004 914/015 002/022 011/033 015/037 014/037
    34/S    10/U    00/U    01/B    10/B    01/B    12/J
SHR 011/023 908/009 914/024 003/033 014/041 019/044 017/040
    48/S    82/S    00/U    11/B    11/B    11/B    12/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT MST MONDAY
      NIGHT FOR ZONES 28>31-35-40-42-57-63>65-67.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MST MONDAY
      NIGHT FOR ZONES 34-39-41-56-66.
     WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM MONDAY TO
      MIDNIGHT MST MONDAY NIGHT FOR ZONES 36-38-58.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MST MONDAY
      NIGHT FOR ZONE 98.
     WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM MONDAY TO
      MIDNIGHT MST MONDAY NIGHT FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 6, 9:39 PM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
939 PM MST SUN FEB 6 2011

MTZ028>042-056>058-063>068-WYZ098-099-080445-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
939 PM MST SUN FEB 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SIGNIFICANT SNOWFALL WILL MOVE BACK INTO THE AREA TONIGHT AS A
STRONG STORM SYSTEM MOVES INTO THE REGION. DUE TO INSTABILITY IN
THE ATMOSPHERE...SNOWFALL RATES COULD BE INTENSE AFTER MIDNIGHT
FROM BILLINGS NORTH AND WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM SYSTEM WILL CONTINUE TO AFFECT THE AREA MONDAY AND
MONDAY NIGHT. SOME AREAS WILL SEE SNOWFALL AMOUNTS OF 6 TO 8
INCHES...INCLUDING THE BILLINGS AREA...BY THE TIME THE STORM
ENDS. AREAS THAT WILL SEE THE GREATEST SNOWFALL EXTEND FROM
LIVINGSTON NORTHWARD TOWARDS HARLOWTON TO ROUNDUP AND
SOUTHEASTWARD TO HARDIN AND EASTWARD TOWARDS FORSYTH AND LAME
DEER. LESSER AMOUNTS ARE EXPECTED ALONG THE FOOTHILLS AND ADJACENT
AREAS IN SWEET GRASS...CARBON...STILLWATER AND SHERIDAN COUNTIES
BUT ACCUMULATIONS OF 3 TO 5 INCHES ARE STILL POSSIBLE. HEAVY SNOW
IS EXPECTED TO IMPACT THE MOUNTAINS.

IN ADDITION TO THE SNOW...MUCH COLDER AIR WILL SURGE INTO THE
AREA FROM THE NORTH MONDAY AFTERNOON AND NIGHT. EXPECT
TEMPERATURES TO FALL BELOW ZERO...WITH WIND CHILLS TO 20 BELOW OR
COLDER...MONDAY NIGHT. THIS SURGE OF COLDER AIR MAY ALSO BRING
AREAS OF BLOWING SNOW.

THIS SYSTEM MAY BRING A NARROW BAND OF EVEN HEAVIER SNOWFALL SO
MONITOR YOUR FAVORITE WEATHER SOURCES FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Northern Park County

When
February 6, 10:00 PM MST to February 7, 6:00 PM MST
Where
Northern Park County forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

The Clyde Park area received 5 to 10 inches of snow.

Winter Storm, Livingston Area

When
February 6, 10:00 PM MST to February 7, 6:00 PM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

The Livingston area received between 4 and 8 inches of snow.

Winter Storm, Yellowstone

When
February 6, 11:00 PM MST to February 7, 8:30 PM MST
Where
Yellowstone forecast zone
Reported by
Trained Spotter

Portions of the county received between 6 and 7 inches of snow. Roads were snow covered and slick.

Winter Storm, Golden Valley

When
February 6, 11:00 PM MST to February 7, 11:00 PM MST
Where
Golden Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Areas just southwest of Ryegate received about 12 inches of snow.

Winter Storm, Northern Big Horn

When
February 7, 12:00 AM MST to 6:00 PM MST
Where
Northern Big Horn forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Hardin and Busby areas received 6-7 inches of snow. The Department of Transportation reported severe driving conditions north of Hardin to Custer due to blowing snow and poor visibilities.

Winter Storm, Musselshell

When
February 7, 12:00 AM MST to 5:00 PM MST
Where
Musselshell forecast zone
Reported by
Trained Spotter
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Roundup, Musselshell and the Delphia areas received 6-8 inches of snow.

Winter Storm, Red Lodge Foothills

When
February 7, 6:00 AM MST to 9:00 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Red Lodge area received between 6 and 8 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284655, 284665, 284650, 284654, 284648, 284652, 284649.